Call 800-429-5210 toll-free to speak with a drug abuse counselor.
Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-429-5210 Email We'll Call You: Contact Us

5 Warning Signs of Opium Abuse

We can help you find local opiate addiction treatment, call 800-429-5210 for a free referral.

Someone who is abusing opium will show signs of their abuse. These warning signs are noticeable and, if you are concerned about whether or not your loved one is engaging in opium abuse, look for them.

1. Constipation

According to the DOJ, “Opium inhibits muscle movement in the bowels leading to constipation.” If you are concerned that someone you know is abusing opium, this may be a sign. If your friend or family member complains of this issue or sees a doctor about it, it could be because of the constant use of opium.

2. Dryness of Mouth and Nose

Most people who abuse opium smoke it. While it does give the user respiratory issues in long term use, “it also can dry out the mouth and mucous membranes in the nose” (DOJ). The person who may be abusing opium would show signs of it through constant sniffling, dryness of the nose and skin around the nose, and dry mouth. The person may even have cracked or dry lips as a result. The smoke may also give the person bad breath, and they might chew gum constantly to cover it.

3. Withdrawal Symptoms

Someone who has been abusing opium for a long time may become dependent on the drug. This will cause them to show signs of withdrawal if they are unable to get more of the drug. Because opium is a Schedule II substance and, therefore, not often used as a medicinal drug, a person could run out of their supply. Some people may use prescription opioids to try and subdue withdrawal symptoms, but a person who is experiencing opium withdrawal will exhibit signs of:

opium use

Experiencing withdrawal symptoms is a sign that someone is dependent on opium.

  • Muscle and bone pain
  • Nausea
  • Vomiting
  • Diarrhea
  • Sweating
  • Yawning
  • Flu-like symptoms
  • Runny nose
  • “Abdominal cramping” (NLM)
  • Chills
  • Dilated pupils
  • Goose bumps

According to the NLM, withdrawal symptoms from opioid-based drugs, including opium, “are very uncomfortable but not life threatening.” If you notice these sings, the person may be going through opium withdrawal.

4. Constricted Pupils

A person’s pupils will become very constricted if they are taking or smoking opium. This occurs when the person is intoxicated and usually high from smoking. Opium smoking will cause pupil constriction, but very small pupils are a sign to be concerned about. If someone’s pupils are extremely small, this is called pinpoint pupils because they will look like the head of a pin. It can be a sign of opium overdose. Because this sign is so obvious and tied to opioid-based intoxication, doctors commonly look for it when admitting a patient who may be in danger of opioid overdose.

Other symptoms of opium overdose, according to the DOJ, are: “slow breathing, seizures, dizziness, weakness, loss of consciousness,” and coma.

5. Strange Behavior

Someone who is abusing opium may:

  • Stop spending time with those who do not abuse opium to only spend time with those who do
  • Have strange mood swings
  • Become very irritable or defensive when asked about their opium use
  • Hide opium from others in their home
  • Do dangerous things in order to obtain more opium (drug-seeking behavior)

Pin It on Pinterest

Shares